[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1984

Vitamin E and Dapsone-Induced Hemolysis

Author Affiliations

From the Departments of Dermatology (Drs Kelly and Marks) and Hematology (Ms Scott), Alfred Hospital; the Fairfield Infectious Diseases Hospital (Dr Sandland); and the Department of Medicine, Monash University Faculty of Medicine (Drs Van Der Weyden and Marks), Melbourne.

Arch Dermatol. 1984;120(12):1582-1584. doi:10.1001/archderm.1984.01650480044015
Abstract

• Sixteen patients, each receiving 100 mg of dapsone per day, were studied for evidence of hemolysis. Vitamin E (dl-alpha tocopherol acetate), 800 mg/day, was then administered for up to three months, and dapsone therapy was continued at the same dose. Hemolysis factors were reexamined immediately prior to cessation of vitamin E therapy. No substantial change was demonstrable for levels of hemoglobin, reticulocyte count, and haptoglobin at the end of vitamin E therapy, despite a significant rise in serum vitamin E levels. Erythrocyte survival measured in four patients before and at the end of vitamin E therapy also showed no substantial change. Erythrocyte Heinz body count, however, fell in nine of 15 patients studied, and none showed an increase in this measurement while receiving vitamin E. We conclude that in patients receiving dapsone at 100 mg/day, vitamin E therapy at 800 mg/day does not substantially ameliorate the hemolytic effect of this drug.

(Arch Dermatol 1984;120:1582-1584)

×